Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Summation of series of positive terms by condensation transformations.


Author: James W. Daniel
Journal: Math. Comp. 23 (1969), 91-96
MSC: Primary 65.10
DOI: https://doi.org/10.1090/S0025-5718-1969-0238462-6
MathSciNet review: 0238462
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The condensation transformation, which maps series of positive terms into more conveniently summed alternating series, each term $ {v_j}$ of which is itself an infinite series, is discussed with examples. It is shown that for a large class of extremely slowly convergent series (essentially those dominated by the ``logarithmic scale") the series defining the terms $ {v_j}$ are more easily summed than the original and may in fact be transformed further if desired. Numerical examples reveal the power of the method.


References [Enhancements On Off] (What's this?)

  • [1] National Physical Laboratory, Modern Computing Methods, 125, Philosophical Library, New York, 1961.
  • [2] K. Knopp, Theory and Application of Infinite Series, Hafner, New York, 1949.
  • [3] P. Naur (Editor), ``Report on the algorithmic language ALGOL 60,'' Comm. ACM, v. 3, 1960, pp. 299-314. MR 24 #B485. MR 0134432 (24:B485)
  • [4] A. van Wijngaarden, Cursus: Wetenschappelijk Rekenen B, ``Process Analyse,'' Stichting Mathematisch Centrum, Amsterdam, 1965, pp. 51-60.
  • [5] A. van Wijngaarden, ``Numerical analysis as an independent science,'' Nordisk Tidskr. Informations-Behandling, v. 6, 1966, pp. 66-81. MR 34 #2141. MR 0202268 (34:2141)
  • [6] P. Wynn, ``A note on programming repeated application of the $ \in $-algorithm,'' Rev. Française Traitement Information Chiffres, v. 8, 1965, pp. 23-62. MR 31 #5310. MR 0181081 (31:5310)
  • [7] P. Wynn, ``On a Procrustean technique for the numerical transformation of slowly convergent sequences and series,'' Proc. Cambridge Philos. Soc., v. 52, 1956, pp. 663-671. MR 18, 478. MR 0081979 (18:478c)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.10

Retrieve articles in all journals with MSC: 65.10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1969-0238462-6
Article copyright: © Copyright 1969 American Mathematical Society

American Mathematical Society